MAUDE Adverse Event Report: DAVIS & GECK CARIBE LTD MAXON; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

DAVIS & GECK CARIBE LTD MAXON; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Model Number 8886612411
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Codes Tissue Damage (2104); No Code Available (3191)
Date of Event 06/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during the anastomosis of the pancreatic duct in a proximal pancreaticoduodenectomy (whipple) procedure, the tip of needle broke off and fell into the pancreatic duct.The pancreatic duct was additionally excised to find the broken needle tip and the piece was retrieved successfully.The pancreatic duct was again anastomosed using a new product.The surgical time was extended by more than 30 minutes.There was tissue damage and tissue loss.The incision was extended by less than 3 cm.Patient is under observation.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of two devices.The visual inspection of the returned samples noted one foil pouch with a retainer, one partial suture and two needles.One of the needles was broken at the swaged end.The broken swaged end of the needle was detached from the suture; the suture was not returned.It was observed, under magnification, that instrument marks were present on the broken swaged end of the needle.The other needle was observed to not be broken and attached to a partial suture.The retainers were inspected with no abnormalities.As no sealed products were returned, functional testing was precluded.A review of the device history record indicates the product was released meeting all quality release specifications at the time of manufacture.The observed instrumentation damages suggested that the needles were grasped improperly at the swaged end of the needle during application.Firmly grasping the needle at the swaged end can deform the crimp, can cause the needle to disengage from the suture, and can cause the needle to break at the swaged end.The recommended grasping area of the needle is at the needle body, where the wire is of a full diameter and significantly stronger than at the swaged end.The root cause of the observed damage was misuse of the product which would have caused or contributed to the reported incident.Should new information become available, the file will be re-opened and the investigation summary amended as appropriate.If information is provided in the future, a supplemental report will be issued.

Brand Name
MAXON
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DO  0101
MDR Report Key6791347
Report Number9612501-2017-05951
Device Sequence Number1541125
Product Code GAM
UDI-Device Identifier20884523001768
UDI-Public20884523001768
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K990951
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number8886612411
Device Catalogue Number8886612411
Device Lot NumberD6K0880X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2017
Initial Date Received by Manufacturer 07/17/2017
Supplement Date Received by Manufacturer01/22/2018
Initial Report FDA Received Date08/14/2017
Supplement Report FDA Received Date02/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1